Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 27, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at May 31, 1997, 5:26 PM EDT for Brevard County, Florida. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 1997, 5:26 PM EDT (21:26 UTC)
- Expired
- May 31, 1997, 6:15 PM EDT
- In force
- 49 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 5:30 PM EDT | Thunderstorm Wind | Melbourne, FL | Thunderstorm winds blew down trees and damaged the roof of a house. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 9.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1107 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 757 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 312127 RRA SVRMLB FLC009-312215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 526 PM EDT SAT MAY 31 1997 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 615 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...BREVARD COUNTY AT 515 PM...RADAR INDICATED INTENSIFYING THUNDERSTORMS FROM NEAR MIMS TO TITUSVILLE. ANOTHER INTENSIFYING STORM WAS OVER MERRITT ISLAND. THE STORMS WILL MOVE NORTHEAST AT 20 MPH OVER COASTAL SECTION OF BREVARD COUNTY FROM COCOA NORTHWARD. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:55 PM EDT, 2 hours 31 minutes earlier.
Area forecast discussion, May 31, 2:55 PM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 235 PM EDT SAT MAY 31 1997 BRIEF DISC...88D LIGHTING UP FAST... WILL LIKELY UPDATE HWO TO ACCOUNT FOR SLIGHT RISK SEVERE LATE AFTERNOON... ALL MODELS POINTING TO GOOD CHANCE FOR SEVERE WX ON SUNDAY. STRONG 90-100KT 200 MB JET WILL CONTINUE TO DIG INTO BACKSIDE OF UPPER SYSTEM WHICH WILL CUT OFF OVER TN VLY OVERNIGHT. BY 18Z SUN...AN 80-100 KT JET WILL HAVE DEVELOPED OVER THE EASTERN GOMEX AND WILL BE IMPINGING ON WEST FLORIDA. BOTH MODELS HAVE 1.5 TO 1.8 PWATS IN PLACE OVER ECFL. SFC-700 WIND PROFILE SHOWS A LITTLE TURNING BUT IS MORE UNIDERCTIONAL THAN NOT AND IT APPEARS THAT WINDS WILL HAVE VEERED ENOUGH TO PRECLUDE ECSB DEVELOPMENT...HOWEVER ANY SEA BREEZE DEVELOPMENT...EVEN IF IT WERE ONLY ALONG THE IMMEDIATE COAST WOULD CHANGE THINGS DRAMATICALLY...HELICITY-WISE. HEAVY RAINS SEEM A GOOD POSSIBILITY BUT MODELS POINT TO A SIGNIFCICANT DRYING BEHIND TROUGH PASSAGE LATE SUNDAY AS SURFACE SYSTEM BASICALLY SITS STAIONARY AND OCCLUDES UNDERNEATH UPPER SYSTEM. BIG POPS...PLUS ENHANCED WORDING FOR STRONG STORMS/HEAVY RAINS IS ENCOURAGED FOR ZFP. CRISTALDI
In the hours before
Special weather statement, May 31, 3:00 PM EDT, 2 hours 26 minutes before
FLZ041-044>047-053-054-058-059-064-501-312030- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 300 PM EDT SAT MAY 31 1997 ...SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON... AT 300 PM...A LINE OF NUMEROUS THUNDERSTORMS HAD DEVELOPED ALONG THE WEST COAST SEA BREEZE AND WERE ENTERING LAKE COUNTY. THE EAST COAST SEA BREEZE SITS ABOUT 10 TO 15 MILES INLAND...WITH SCATTERED STORMS DEVELOPING ALONG IT AS WELL. THROUGH EARLY EVENING...INTERACTION BETWEEN THE VARIOUS SEA...LAKE AND THUNDERSTORM OUTFLOW BOUNDARIES WILL CAUSE ADDITIONAL STORMS TO DEVELOP ACROSS MOST OF EAST CENTRAL FLORIDA. SOME COULD BECOME STRONG TO SEVERE...CAUSING DAMAGING WIND GUSTS OF GREATER THAN 58 MPH...HAIL...FREQUENT DEADLY CLOUD TO GROUND LIGHTNING AND TORRENTIAL DOWNPOURS OF AS MUCH AS 2 TO 3 INCHES IN AN HOUR OR LESS. DRIVERS SHOULD BE ON THE LOOKOUT FOR REDUCED VISIBILITY IN HEAVY RAIN...AND PONDING OF WATER ON ROADS AND IN LOW SPOTS. MARINE OUTLOOK...SCATTERED STORMS CONTINUE TO DEVELOP NEAR THE INTRACOASTAL WATERWAY FROM TITUSVILLE NORTHWARD...WITH ISOLATED STORMS TO THE SOUTH. THE STORMS MOVING INTO LAKE COUNTY...ALONG WITH OTHER STORMS WHICH DEVELOP OVER THE INTERIOR WILL KEEP THE THREAT OF STRONG TO SEVERE THUNDERSTORMS OVER THE INTRACOASTAL AND NEARSHORE COASTAL WATERS INTO THE EARLY EVENING. STRONG GUSTY WINDS...FREQUENT CLOUD TO WATER LIGHTNING...LOCALLY ROUGH SEAS AND REDUCED VISIBILITY WILL OCCUR WITH SOME OF THE STORMS OVER THE MARINE AREA. CRISTALDI
Special weather statement, May 31, 3:15 PM EDT, 2 hours 11 minutes before
FLZ041-044>047-053-054-058-059-064-501-312030- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 300 PM EDT SAT MAY 31 1997 ...SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON... AT 300 PM...A LINE OF NUMEROUS THUNDERSTORMS HAD DEVELOPED ALONG THE WEST COAST SEA BREEZE AND WERE ENTERING LAKE COUNTY. THE EAST COAST SEA BREEZE SITS ABOUT 10 TO 15 MILES INLAND...WITH SCATTERED STORMS DEVELOPING ALONG IT AS WELL. THROUGH EARLY EVENING...INTERACTION BETWEEN THE VARIOUS SEA...LAKE AND THUNDERSTORM OUTFLOW BOUNDARIES WILL CAUSE ADDITIONAL STORMS TO DEVELOP ACROSS MOST OF EAST CENTRAL FLORIDA. SOME COULD BECOME STRONG TO SEVERE...CAUSING DAMAGING WIND GUSTS OF GREATER THAN 58 MPH...HAIL...FREQUENT DEADLY CLOUD TO GROUND LIGHTNING AND TORRENTIAL DOWNPOURS OF AS MUCH AS 2 TO 3 INCHES IN AN HOUR OR LESS. DRIVERS SHOULD BE ON THE LOOKOUT FOR REDUCED VISIBILITY IN HEAVY RAIN...AND PONDING OF WATER ON ROADS AND IN LOW SPOTS. MARINE OUTLOOK...SCATTERED STORMS CONTINUE TO DEVELOP NEAR THE INTRACOASTAL WATERWAY FROM TITUSVILLE NORTHWARD...WITH ISOLATED STORMS TO THE SOUTH. THE STORMS MOVING INTO LAKE COUNTY...ALONG WITH OTHER STORMS WHICH DEVELOP OVER THE INTERIOR WILL KEEP THE THREAT OF STRONG TO SEVERE THUNDERSTORMS OVER THE INTRACOASTAL AND NEARSHORE COASTAL WATERS INTO THE EARLY EVENING. STRONG GUSTY WINDS...FREQUENT CLOUD TO WATER LIGHTNING...LOCALLY ROUGH SEAS AND REDUCED VISIBILITY WILL OCJCUR WITH SOME OF THE STORMS OVER THE MARINE AREA. CRISTALDI
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 4:05 PM EDT | Severe Thunderstorm Warning | MLB | Volusia | 65 min |
| May 31, 6:57 PM EDT | Severe Thunderstorm Warning | MLB | Saint Lucie | 63 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.